Hail, Sioux
- When
- May 31, 2:49 PM CST to 2:51 PM CST
- Where
- Sioux County, 1.71 mi NW of Hospers
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -95.900
Dime to nickel size hail was observed near Hospers.
A band of thunderstorms developed during the afternoon along a trailing boundary which extended from a subtle upper-level impulse that lifted from South Dakota into North Dakota. A couple stronger cells in the line produced some penny- to nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A band of thunderstorms developed during the afternoon along a trailing boundary which extended from a subtle upper-level impulse that lifted from South Dakota into North Dakota. A couple stronger cells in the line produced some penny- to nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 305 PM CDT Wed May 31 2023 .SHORT TERM...(This Evening through Thursday night) Issued at 251 PM CDT Wed May 31 2023 Compact wave sliding north through northeast SD late this afternoon, with a weak boundary trailing southward into southwest MN/northwest IA. Beyond the boundary and instability (MLCAPE in the 1500-2000 J/kg range), little in the way of forcing to support sustained storms. However, instability combined with weak shear has been enough to support pulsy storms in the vicinity of the boundary, with the strongest of these capable of marginal severe wind/hail and locally heavy rainfall. These storms should weaken as we approach sunset, but could see spotty non-severe showers/storms linger east of I-29 into the overnight. Similar scenario for Thursday, though with no obvious boundary on which to focus storm potential. Expect to see little if any storm activity in the morning with scattered, marginally strong-severe storms popping up through the afternoon/early evening. .LONG TERM...(Friday through Wednesday) Issued at 251 PM CDT Wed May 31 2023 FRIDAY-SUNDAY: Broad upper ridging across the western Great Lakes and Upper Mississippi Valley Friday, with elongated trough from the Pacific Northwest to the central/southern Rockies. The upper ridge is forecast to slowly retrograde westward into the northern Plains and southern Canadian Prairies through the upcoming weekend. With this ridge in place, large scale lift to support organized showers and storms will be limited. However, pattern remains conducive to diurnally-driven activity, largely non-severe with very limited deep layer shear, but with brief heavy rain possible as precipitable water remains near/above the 90th percentile of climatology. Will continue to carry pops through this period, primarily during the afternoon/evening hours. However, feel that the 60-70% pops seen in the NBM are too high given the scattered/pulsy nature of expected activity. Thus have coordinated with neighboring offices to scale daytime pops back into the chance (30-50%) range for Friday and Saturday, with lower values (10-30%) during the overnight/morning hours. MONDAY-WEDNESDAY: Little meaningful change in the pattern early next week, with the upper ridge remaining prominent across the nation's mid-section. Western trough does slide slowly westward toward the California coast, limiting the potential for weak waves sliding up the eastern side of the trough, and thus precipitation chances for this period appear even lower than discussed above for the weekend. Temperatures throughout the mid-long range period will remain above normal, with lows in the upper 50s to mid 60s and highs in the mid 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1244 PM CDT Wed May 31 2023 Line of showers/weak thunderstorms moving through Hwy 81/I-29 corridor to start this TAF period could produce some gusty winds and brief heavy rainfall. Line approaching KFSD is weakening, but could produce a brief shower or stray lightning strike within the first hour of this new TAF period. Beyond that, better potential for scattered storms through the afternoon/evening looks to be east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX TAF sites. Largely diurnally driven storms should diminish toward sunset, with a chance of MVFR stratus moving in from the south toward sunrise. Confidence in this and any associated showers/storms late in this period is low, and thus will stick with VFR conditions and no precip mention for now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 344 AM CDT Wed May 31 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 344 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today and tonight. A few stronger storms this afternoon and early evening could produce hail up to the size of quarters and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be continued chances for primarily late afternoon and evening thunderstorms Thursday into the weekend. At this time, severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rogers
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 E Sheldon 43.18N 95.83W
05/31/2023 E0.70 inch O'Brien IA Emergency Mngr
&&
ATThe Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail. Local standard time, as filed.
Dime to nickel size hail was observed near Hospers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102033, 1102034.